High Wind, Cody Foothills
- When
- November 12, 7:00 PM MST to 11:00 PM MST
- Where
- Cody Foothills forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
Downsloping and gradient winds provided gusty conditions in association with deep low pressure over western Canada. The strongest winds were recorded in eastern Fremont and western Natrona counties where automated stations measured peak gusts of 77 mph and 67 mph, respectively.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Downsloping and gradient winds provided gusty conditions in association with deep low pressure over western Canada. The strongest winds were recorded in eastern Fremont and western Natrona counties where automated stations measured peak gusts of 77 mph and 67 mph, respectively. Other impacted locations from Powell to Rock Springs, including Cody and Dubois, commonly observed peak gusts of 60 to 65 mph. A small wooden hangar at the Dubois Airport was flipped one-quarter turn from its foundation and came to rest on an airport road. Another hangar at the airport sustained minor damage. In the lee of the Bighorn Mountains, the highest wind gust of 60 mph was recorded in Buffalo at the Johnson County Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 12, 3:43 PM MST, 3 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 343 PM MST WED NOV 12 2008 .SHORT TERM...TODAY THROUGH SATURDAY SNOW CONTINUES OVER THE NORTHERN MOUNTAINS THIS AFTERNOON...WITH ONE REPORT OF 6 INCHES OF SNOW IN THE NORTHERN BIG HORN MOUNTAINS. THIS HEAVIER SNOWFALL OVER THE BIG HORNS APPEARS TO BE VERY LOCALIZED WITH THE MAJORITY OF SNOTELS DEMONSTRATING LESS THAN 3 INCHES OF SNOWFALL TODAY. REPORTS FROM THE TETONS DEMONSTRATE AROUND 5 INCHES OF SNOW HAS FALLEN TODAY...WITH AROUND 1 INCH IN THE LOWER ELEVATIONS. STRONG WINDS ARE NOTED OVER BOTH MOUNTAIN LOCATIONS...WITH NEAR WHITEOUT CONDITIONS REPORTED. THE WINTER STORM WARNING FOR THE NORTHWESTERN MOUNTAINS CONTINUES THROUGH EARLY THURSDAY AFTERNOON...WITH 10 TO 14 INCHES OF SNOW POSSIBLE...AND STRONG WINDS CREATING ADDITIONAL WHITEOUT CONDITIONS. THE NEXT CONCERN IS THE HIGH WIND POTENTIAL FOR THE CODY FOOTHILLS. THE LOCAL WRF MODEL IN ITS MOST RECENT RUN HAS DEMONSTRATED THE STRUCTURE FAVORABLE FOR VERY STRONG WINDS AROUND THE CLARK AREA TONIGHT. HAVE UPGRADED THE WATCH TO A WARNING...EFFECTIVE UNTIL WEDNESDAY MORNING. MODELS CONTINUE TO INDICATE STRONG WINDS DEVELOPING OVER EASTERN SWEETWATER COUNTY...AND ALSO IN THE RATTLESNAKE GREEN MOUNTAIN RANGE. WINDS OF 40 KTS IS ANTICIPATED OVER THESE LOCATIONS LATE THIS EVENING...WHICH WILL CONTINUE THROUGH THURSDAY AFTERNOON. GUSTS OF 60 KTS WILL BE POSSIBLE WITHIN THESE LOCATIONS. MODEL GUIDANCE HAS BEEN PERSISTENT OVER THE LAST FEW RUNS IN INTRODUCING STRONG WINDS OF AROUND 40 KTS OVER THE WIND RIVER BASIN AS WELL BEGINNING THURSDAY AFTERNOON. THOUGH THE FAVORED NORTHWEST FLOW IS BEING DEMONSTRATED...THE OVERALL SETUP OF THE EVENT IS NOT ENTIRELY FAVORABLE. WITH SOME SLIGHT CONFIDENCE ISSUES...HAVE OPTED TO ISSUE A HIGH WIND WATCH FOR THIS AREA TO ALLOW ANOTHER MODEL RUN TO COME IN FOR CONSISTENCY. HOWEVER...THE DEVELOPMENT OF STRONG WINDS TO 40 KTS IS MORE FAVORABLE OVER NORTHERN JOHNSON COUNTY INCLUDING INTERSTATE 90 THROUGH BUFFALO. AGAIN...WITH THE LATER START TIME OF THURSDAY AFTERNOON...A HIGH WIND WATCH IS IN EFFECT THROUGH THURSDAY EVENING. MAIN CONCENTRATION OF GOING FORECAST PACKAGE WAS ON THE PRECIPITATION EVENT TONIGHT...AND THE HIGH WIND CONDITIONS EXPECTED OVER THE NEXT COUPLE OF DAYS. ELSEWHERE...CONTINUED TEMPERATURES IN THE LOW 50S ARE EXPECTED THURSDAY AHEAD OF THE APPROACHING COLD AIR ADVECTION. THIS COLD AIR ADVECTION WILL CAUSE A DIP IN TEMPERATURES ON FRIDAY...WITH A DECREASE OF 5 TO 10 DEGREES F POSSIBLE. OTHERWISE...IN GENERAL...A RIDGE BEGINS TO MOVE INTO THE AREA FRIDAY DRYING OUT SHOWER ACTIVITY. WINDS WILL WEAKEN AS THIS SYSTEM STRENGTHENS OVER THE AREA...WITH TEMPERATURES WARMING BY SATURDAY. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY ECMWF AND GFS 00Z RUNS AND GEFS IN GOOD AGREEMENT THROUGH THE WEEKEND WITH RIDGE OVER THE WEST COAST AND DEEP TROUGH OVER THE EASTERN U.S. CLIPPER DIVES INTO NORTHERN PLAINS INTO BACKSIDE OF EASTERN TROUGH SATURDAY NIGHT AND SUNDAY...PUSHING A BACKDOOR COLD FRONT INTO EASTERN WYOMING SUNDAY. ECMWF STRONGER AND FASTER WITH FRONT THAN GFS ACROSS NORTHEAST WYOMING. FORECAST DRY SATURDAY WITH ABOVE NORMAL TEMPERATURES WITH LOW POPS ACROSS NORTHERN MOUNTAINS SUNDAY. FORECAST KEEPS TEMPERATURES ON MILD SIDE SUNDAY WITH GOOD MIXING AND WILL WAIT ANOTHER RUN CYCLE OR TWO TO SEE IF MODELS CAN RESOLVE DIFFERENCES ON STRENGTH OF FRONT. USUALLY GFS HAS A COLD BIAS WITH CLIPPERS SO SOME WEIGHT GIVEN TO ITS KEEPING COOLER AIR FURTHER EAST. MODELS THEN IN GENERAL AGREEMENT WITH TROUGH AMPLIFYING NEAR 140-150W MONDAY AND TUESDAY AND DEAMPLIFICATION OF PATTERN...RIDGE OVER WESTERN U.S./TROUGH OVER THE EAST. HOWEVER SIGNIFICANT DIFFERENCES REMAIN IN ENERGY TRAVELING THROUGH THIS MORE PROGRESSIVE FLOW. FORECAST KEEPS LOW POPS OVER THE WEST WITH DRY CONDITIONS OVER CENTRAL WYOMING...AND ABOVE NORMAL TEMPERATURES. && .AVIATION... WIDESPREAD LIGHT TO MODERATE RAIN AND MOUNTAIN SNOW ASSOCIATED WITH A PACIFIC TROUGH WILL PREVAIL WEST OF THE DIVIDE TONIGHT WITH MVFR TO IFR CONDITIONS EXPECTED. ISOLATED SHOWERS EAST OF THE DIVIDE MAY BRING BRIEF MVFR CONDITIONS OVERNIGHT...MAINLY IN THE MOUNTAINS. HIGH WINDS ARE EXPECTED IN THE CODY FOOTHILLS AND THROUGH THE WIND CORRIDOR FROM JUST NORTHEAST OF KRKS TO KCPR TONIGHT INTO THURSDAY MORNING. SUSTAINED WEST TO SOUTHWEST WIND FROM 35 MPH TO 45 MPH WITH GUSTS TO 60 MPH ARE EXPECTED. WINDY TO VERY WINDY CONDITIONS ARE EXPECTED ELSEWHERE OVERNIGHT. THE ASSOCIATED SURFACE COLD FRONT WILL MOVE FROM NORTH TO SOUTH THROUGH NORTHERN WYOMING BETWEEN 11-16Z THURSDAY...BRINGING WIDESPREAD VALLEY RAIN AND MOUNTAIN SNOW FROM THE NORTHWEST MOUNTAINS NORTHEASTWARD THROUGH THE BIGHORN BASIN...THEN EASTWARD INTO JOHNSON COUNTY. STRONG WIND WILL CONTINUE IN SWEETWATER COUNTY THROUGH THE DAY THURSDAY. && .FIRE WEATHER... WIDESPREAD SNOW SHOWERS AND STRONG WINDS WILL CONTINUE OVER THE NORTHWESTERN MOUNTAINS TONIGHT...WITH STORM TOTALS OF 10 TO 14 INCHES OF SNOW POSSIBLE BY EARLY THURSDAY AFTERNOON. STRONG WINDS WILL CREATE WHITEOUT CONDITIONS. SNOWFALL WILL ALSO CONTINUE OVER THE BIGHORN MOUNTAINS TONIGHT AND INTO THURSDAY...THOUGH SHOULD NOT BE AS HEAVY AS SNOWFALL OVER THE NORTHWESTERN MOUNTAINS. STRONG WINDS WILL DEVELOP OVER THE CODY FOOTHILLS EARLY THIS EVENING...WITH ADDITIONAL STRONG WINDS SLATED TO DEVELOP OVER EASTERN SWEETWATER COUNTY AND INTO THE RATTLESNAKE AND GREEN MOUNTAINS LATER THIS EVENING. STRONG WINDS MAY ADDITIONALLY BE FOUND OVER CENTRAL AND NORTHEASTERN WYOMING DURING THE DAY ON THURSDAY. A RIDGE OF HIGH PRESSURE WILL BEGIN TO MOVE INTO THE AREA LATE FRIDAY CAUSING TEMPERATURES TO WARM ON SATURDAY...WITH DRYING CONDITIONS EXPECTED. PLEASE CHECK WINTER STORM AND HIGH WIND PRODUCTS FOR CONCERNS WITH SIGNIFICANT EVENTS OVER THE NEXT COUPLE OF DAYS. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 11 AM MST THURSDAY FOR WYZ001-002-012- 014-015. HIGH WIND WARNING FROM 11 PM THIS EVENING TO 5 PM MST THURSDAY FOR WYZ019-030. HIGH WIND WATCH FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON FOR WYZ017. HIGH WIND WATCH FROM THURSDAY MORNING THROUGH THURSDAY EVENING FOR WYZ010. HIGH WIND WARNING UNTIL 5 AM MST THURSDAY FOR WYZ003. && SHORT TERM...BRANHAM LONG TERM...AEM AVIATION...CHURCH FIRE WEATHER...BRANHAM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 357 PM MST WED NOV 12 2008 WYZ001>020-022>030-131200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 357 PM MST WED NOV 12 2008 ...WINTER STORM WARNING FOR THE MOUNTAINS OF NORTHWESTERN WYOMING AND THE WIND RIVER MOUNTAINS THROUGH LATE THURSDAY MORNING... ...HIGH WIND WARNINGS AND WATCHES IN EFFECT FOR PORTIONS OF CENTRAL AND SOUTHERN WYOMING THROUGH THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT A MOIST FLOW OF PACIFIC MOISTURE WILL MOVE ACROSS NORTHWESTERN WYOMING AND THE WIND RIVER MOUNTAINS TODAY THROUGH LATE THURSDAY MORNING BRINGING SIGNIFICANT SNOWFALL TO THESE AREAS. THERE IS A WINTER STORM WARNING IN EFFECT THROUGH LATE THURSDAY MORNING FOR THESE AREAS. DRIVING ACROSS THE MOUNTAIN PASSES OF NORTHWESTERN WYOMING AND THE WIND RIVER RANGE MAY BECOME TREACHEROUS WITH SNOW COVERED ROADS AND VISIBILITIES REDUCED TO NEAR ZERO AT TIMES IN BLOWING AND DRIFTING SNOW. WINDS GUSTS TO BETWEEN 60 AND 70 MPH WILL BE POSSIBLE...ESPECIALLY IN THE HIGHEST ELEVATIONS TODAY AND TONIGHT. TRAVEL WILL BECOME TREACHEROUS. HIGH WINDS ARE EXPECTED ACROSS THE CODY FOOTHILLS AND LATE THIS EVENING AND TONIGHT IN EASTERN SWEETWATER COUNTY. WEST WINDS WILL GUST BETWEEN 60 AND 70 MPH IN THE CODY FOOTHILLS AND TO BETWEEN 55 AND 65 MPH IN EASTERN SWEETWATER COUNTY...THE RATTLESNAKE RANGE AND GREEN MOUNTAINS...WIND RIVER BASIN...AND NORTHERN JOHNSON COUNTY THROUGH THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY SNOW WILL CONTINUE ACROSS THE NORTHWESTERN MOUNTAINS AND THE WIND RIVER MOUNTAINS THROUGH LATE THURSDAY MORNING ALONG WITH STRONG AND GUSTY NORTHWEST WINDS WHICH WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES. A WINTER STORM WARNING IS IN EFFECT FOR THESE AREAS THROUGH LATE THURSDAY MORNING. THOSE WITH TRAVEL PLANS OR OUTDOOR INTERESTS SHOULD PREPARE FOR DANGEROUS WINTER WEATHER. SNOWFALL AMOUNTS WILL RANGE BETWEEN 4 AND 14 INCHES WITH SIGNIFICANT BLOWING AND DRIFTING OF SNOW. HIGH WINDS WILL BE POSSIBLE IN EASTERN SWEETWATER COUNTY THROUGH LATE THURSDAY AFTERNOON WITH GUSTS UP TO 65 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS AND/OR HIGH WIND. TEAM RIVERTON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
710 PM MDT WED NOV 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM SNOW MORAN JUNCTION 8 NNE 43.95N 110.45W
11/12/2008 E2.00 INCHES TETON WY MESONET
BASE CAMP SNOTEL
0632 PM SNOW MAYOWORTH 14 WNW 43.89N 107.06W
11/12/2008 E1.00 INCHES JOHNSON WY MESONET
BEAR TRAP MEADOW SNOTEL
0632 PM SNOW CLARK 21 W 44.94N 109.57W
11/12/2008 E3.00 INCHES PARK WY MESONET
BEARTOOTH LAKE SNOTEL
0633 PM SNOW WAPITI 19 WSW 44.38N 109.79W
11/12/2008 E2.00 INCHES PARK WY MESONET
BLACKWATER SNOTEL
0634 PM SNOW SHELL 14 NE 44.68N 107.58W
11/12/2008 E2.00 INCHES BIG HORN WY MESONET
BONE SPRINGS DIVIDE SNOTEL
0634 PM SNOW DUBOIS 11 N 43.70N 109.67W
11/12/2008 E1.00 INCHES FREMONT WY MESONET
BURROUGHS CREEK SNOTEL
0634 PM SNOW CANYON 1 WSW 44.72N 110.51W
11/12/2008 E2.00 INCHES YELLOWSTONE WY MESONET
CANYON SNOTEL
0635 PM SNOW BUFFALO 17 W 44.40N 107.06W
11/12/2008 E1.00 INCHES JOHNSON WY MESONET
CLOUD PEAK RESERVOIR SNOTEL
0635 PM SNOW CROWHEART 14 W 43.28N 109.45W
11/12/2008 E1.00 INCHES FREMONT WY MESONET
COLD SPRINGS SNOTEL
0636 PM SNOW PAHASKA 14 NE 44.65N 109.78W
11/12/2008 E2.00 INCHES PARK WY MESONET
EVENING STAR SNOTEL
0637 PM SNOW ALTA 6 ENE 43.78N 110.93W
11/12/2008 E4.00 INCHES TETON WY MESONET
GRAND TARGHEE SNOTEL
0637 PM SNOW BONDURANT 10 N 43.34N 110.43W
11/12/2008 E1.00 INCHES TETON WY MESONET
GRANITE CREEK SNOTEL
0637 PM SNOW SOUTH ENTRANCE 8 W 44.13N 110.83W
11/12/2008 E3.00 INCHES TETON WY MESONET
GRASSY LAKE SNOTEL
0637 PM SNOW BONDURANT 20 NE 43.39N 110.13W
11/12/2008 E1.00 INCHES TETON WY MESONET
GROS VENTRE SUMMIT SNOTEL
0638 PM SNOW GUNSIGHT PASS SNOTEL 43.38N 109.88W
11/12/2008 E2.00 INCHES SUBLETTE WY MESONET
GUNSIGHT PASS SNOTEL
0639 PM SNOW KENDALL RANGER STATION SNOTEL43.25N 110.02W
11/12/2008 E1.00 INCHES SUBLETTE WY MESONET
KENDALL RANGER STATION SNOTEL
0639 PM SNOW MEETEETSE 30 SW 43.86N 109.32W
11/12/2008 E1.00 INCHES PARK WY MESONET
KIRWIN SNOTEL
0640 PM SNOW SOUTH ENTRANCE 5 N 44.21N 110.67W
11/12/2008 E2.00 INCHES YELLOWSTONE WY MESONET
LEWIS LAKE DIVIDE SNOTEL
0640 PM SNOW DUBOIS 6 WSW 43.50N 109.75W
11/12/2008 E1.00 INCHES FREMONT WY MESONET
LITTLE WARM SNOTEL
0640 PM SNOW BONDURANT 14 E 43.17N 110.14W
11/12/2008 E1.00 INCHES SUBLETTE WY MESONET
LOOMIS PARK SNOTEL
0640 PM SNOW CODY 18 SW 44.30N 109.24W
11/12/2008 E2.00 INCHES PARK WY MESONET
MARQUETTE SNOTEL
0642 PM SNOW PAHASKA 16 N 44.73N 109.91W
11/12/2008 E3.00 INCHES YELLOWSTONE WY MESONET
PARKER PEAK SNOTEL
0643 PM SNOW JACKSON 8 WNW 43.52N 110.91W
11/12/2008 E3.00 INCHES TETON WY MESONET
PHILLIPS BENCH SNOTEL
0643 PM SNOW BUFFALO 24 SW 44.16N 107.13W
11/12/2008 E3.00 INCHES WASHAKIE WY MESONET
POWDER RIVER PASS SNOTEL
0643 PM SNOW SHELL 18 E 44.50N 107.43W
11/12/2008 E1.00 INCHES BIG HORN WY MESONET
SHELL CREEK SNOTEL
0644 PM SNOW SOUTH ENTRANCE 44.13N 110.67W
11/12/2008 E2.00 INCHES TETON WY MESONET
SNAKE RIVER STATION SNOTEL
0645 PM SNOW LANDER 26 NW 43.03N 109.17W
11/12/2008 E1.00 INCHES FREMONT WY MESONET
ST. LAWRENCE ALT SNOTEL
0646 PM SNOW PAHASKA 10 W 44.48N 110.16W
11/12/2008 E3.00 INCHES YELLOWSTONE WY MESONET
SYLVAN LAKE SNOTEL
0646 PM SNOW PAHASKA 4 WSW 44.48N 110.04W
11/12/2008 E1.00 INCHES YELLOWSTONE WY MESONET
SYLVAN ROAD SNOTEL
0646 PM SNOW OLD FAITHFUL 14 ESE 44.37N 110.58W
11/12/2008 E1.00 INCHES YELLOWSTONE WY MESONET
THUMB DIVIDE SNOTEL
0646 PM SNOW MEETEETSE 18 WSW 44.03N 109.18W
11/12/2008 E1.00 INCHES PARK WY MESONET
TIMBER CREEK SNOTEL
0647 PM SNOW DUBOIS 25 NW 43.75N 110.06W
11/12/2008 E3.00 INCHES TETON WY MESONET
TOGWOTEE PASS SNOTEL
0647 PM SNOW MORAN JUNCTION 25 NE 44.15N 110.22W
11/12/2008 E2.00 INCHES YELLOWSTONE WY MESONET
TWO OCEAN PLATEAU SNOTEL
0648 PM SNOW CLARK 26 WSW 44.80N 109.66W
11/12/2008 E2.00 INCHES PARK WY MESONET
WOLVERINE SNOTEL
0648 PM SNOW CODY 56 SW 43.93N 109.82W
11/12/2008 E1.00 INCHES PARK WY MESONET
YOUNTS PEAK SNOTEL
0651 PM SNOW JACKSON HOLE MOUNTAIN RESORT-RAYMER43.60N 110.85W
11/12/2008 M2.00 INCHES TETON WY BTAVALANCHE
0651 PM SNOW JACKSON HOLE MOUNTAIN RESORT-MID43.59N 110.84W
11/12/2008 M2.00 INCHES TETON WY BTAVALANCHE
&&The national radar mosaic for the moment the first event began.
6 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, November 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136662, 136664, 136663, 136667, 136665, 136666.